Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 6, 2018, 2:58 PM MDT for La Plata County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 6, 2018, 5:04 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WGUS55 KGJT 062058
FFWGJT
COC067-070000-
/O.NEW.KGJT.FF.W.0003.180706T2058Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
258 PM MDT FRI JUL 6 2018
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
North central La Plata County in southwestern Colorado...
* Until 600 PM MDT.
* At 256 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the 416 burn scar.
Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of north central
La Plata County northwest of Hermosa.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
3754 10798 3754 10794 3752 10790
$$
JAM2 follow-up statements
533
WGUS75 KGJT 062233
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
433 PM MDT FRI JUL 6 2018
COC067-070000-
/O.CON.KGJT.FF.W.0003.000000T0000Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
433 PM MDT FRI JUL 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTH CENTRAL LA PLATA COUNTY...
At 432 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area of the 416 burn scar. Flash flooding is
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Hermosa Creek drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
Flash flooding will remain over mainly rural areas of north central
La Plata County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
3754 10798 3754 10794 3752 10790
$$
JAM725
WGUS75 KGJT 062304
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
504 PM MDT FRI JUL 6 2018
COC067-062313-
/O.CAN.KGJT.FF.W.0003.000000T0000Z-180707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
504 PM MDT FRI JUL 6 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PLATA COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat on the 416 burn scar. Please continue to heed any remaining
road closures.
LAT...LON 3745 10784 3743 10785 3748 10792 3750 10800
3754 10798 3754 10794 3752 10790
$$
JAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:31 AM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 6, 11:31 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1131 AM MDT Fri Jul 6 2018 .SHORT TERM...(Today through Saturday) Issued at 314 AM MDT Fri Jul 6 2018 As forecast, moisture has increased across eastern Utah and western Colorado and will continue to do so. The PWAT reading from this evenings rawinsonde flight at Grand Junction reported .75 inches which is 125% of normal. South to southeasterly flow under high pressure will keep moisture streaming into the area with models bringing upwards of an inch to the four corners region and somewhat lesser up north. Regardless, there's plenty of moisture for daytime heating and orographics to work on bringing showers and thunderstorms to the region today. Dewpoints at this hour are anywhere from 10 to 20 degrees higher than they were yesterday so the chances for precipitation reaching the surface has increased. H7 flow is also light, on the order of 5 to 10 mph, so any showers or storms that do form will tend to move rather slowly allowing heavier precipitation to fall. The models have been fairly consistent with the San Juans and central mountains along the Divide being favored for the heavier precipitation this afternoon and evening. For this reason, a flash flood watch continues for the 416 and Burro Fires as even .25 inches of rain in an hour may cause some mud and debris flows. A few mud slides occurred in burn scars yesterday in Albequerque's CWA so the possibility certainly exists. While those two areas are favored for convection, can't rule out some showers and storms over the remaining higher terrain of the CWA though chances will decrease the further north one goes. The main concern from the stronger storms that form today will be heavy rain, some gusty outflow winds, and maybe some small hail as midlevels will start our rather dry. Increased clouds and precipitation should keep temperatures cooler than seen recently down south though up north more sunshine will keep warm temperatures in the forecast. Saturday, more of the same as the center of high pressure will be directly over Colorado. Enough moisture will remain under the high to bring another day of showers and thunderstorms to the region with, you guessed it, the San Juans and central mountains favored. Having said that, coverage does look to increase for the rest of the CWA so expect more showers and storms across the region. Confidence increasing that another flash flood watch will be needed for the Burro and 416 Fire tomorrow but will hold off for now to see how things turn out today. .LONG TERM...(Saturday night through Thursday) Issued at 314 AM MDT Fri Jul 6 2018 The ridge of high pressure will continue to expand west across the majority of the southern CONUS through the end of the weekend. Subtropical moisture will remain trapped underneath the ridge with precipitable water values peaking on Saturday evening. Values will range from three quarters of an inch up north to well over an inch in the Four Corners region. This moisture will be recycled on Sunday resulting in another round of scattered showers and thunderstorms, favoring the higher terrain, through the evening hours. As we head into the new work week, the edge of the ridge will begin to slink back to the east as the next Pacific trough digs into the northwestern CONUS. However, high pressure will still prevail across eastern Utah and western Colorado with all the moisture remnants remaining trapped underneath as a result. Therefore, the forecast through much of next week will be a continual cycle of diurnally driven, generally orographic, convection each day. Temperatures through the end of the weekend will remain several degrees above normal before dropping back down to seasonal norms on Monday. This will continue through midweek with some slight fluctuations expected from day to day. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM MDT Fri Jul 6 2018 Widespread VFR conditions under mainly clear skies late this morning. Expect clouds to be on the increase here on out with showers and thunderstorms developing...especially over the central and southern mountains of Colorado. Gusty outflow winds and lightning are the main threats. Confidence not there for prevailing or tempo just yet so vicinity used for now. KGUC KTEX and KDRO most likely to be impacted from 06/22Z to 07/03Z. Lower clouds should diminish after sunset with mid and high cloud fragments sticking around through the night. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022. UT...None. && SHORT TERM...TGR LONG TERM...MMS AVIATION...tgjt
Hazardous weather outlook, Jul 6, 5:42 AM MDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 542 AM MDT Fri Jul 6 2018 COZ001>014-017>023-UTZ022>025-027>029-071200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 542 AM MDT Fri Jul 6 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of showers and thunderstorms is expected today especially for the San Juans and central mountains. Remaining areas of higher terrain may see some showers and storms too but best chances remain to the south. Heavier rainfall is possible over the 416 Fire burn scar this afternoon and because of the fire, mud and debris flows are possible with minimal precipitation. A flash flood watch has been issued this afternoon to account for this possibility. Most convection will die down shortly after sunset though a few stray showers may continue through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moisture will remain under the high pressure that will be centered over Colorado. Heating and orographic lift will aid in shower and storm development into the weekend and possibly into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:30 PM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 30 hr |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.